A 17 year old bodybuilder starts his journey with steroid use early in his life.  Eventually he develops chronic kidney disease, cardiovascular disease, and liver cancer.  Find out how this all transpired.


Using steroids at a young age, and without a lot of knowledge can subject a person to many ill effects.  In the case study I’m about to describe, a young man faces about the worst of the worst [Ref 1].  Starting steroids at the age of 17 (testosterone 200 mg/week), seems a bit ridiculous, but many young men are motivated very early to become top level bodybuilders.  Without the right support around the internet can often lead them quickly to steroids.

By the time he was 24 he went to the hospital with complaints of abdominal pain, and upon evaluation they found he had liver adenomatosis, which is a lesion believed to be malignant.

Flash forward another four years, to when he was 28, he again visited doctors.  This time he was asked if he was using anabolic steroids, which he denied.  They noted their disbelief based on his size (bulky muscularity), and distended abdomen.  The distended abdomen was a result of his large liver.   Liver values were not entirely abnormal:

liver cancer from steroidsAlbumin – 3.7 g/dL
Bilirubin – 2.9 mg/dL
Direct Bilirubin – 1.9 mg/dL
AST – 116 U/L
ALT – 100 U/L
Alpha-fetoprotein (AFP) – 1.7 ng/mL

Total Testosterone – 7488 ng/dL (another reason why they did not believe he was steroid free)

An MRI showed that his liver spanned 2-3 times larger than an average human liver.  The liver MRI also showed at least 20 lesions and an adenoma that was outgrowing its blood supply.

Flash forward to 2013, where he is now 33 years old.  Despite their efforts he continued using steroids, and now had developed coronary artery disease (CAD), and chronic kidney disease which required hemodialysis.  He also had 7 coronary artery stents installed.  At this point he needed a kidney transplant.  To get a kidney from a donor, you need to otherwise be healthy enough to be rewarded with such a prize.  Therefor he was required to undergo another liver MRI.

The new MRI showed an extremely large lesion, as well as an increase in the size of the adenoma previously found.  AFP was now elevated to 366 ng/mL.  A biopsy of the large lesion added more bad news.  He was diagnosed with liver cancer and a catheter was installed to provide a chemotherapy drug directly to the liver (Doxorubicin).

Unfortunately the case study does not go on to describe the future of this bodybuilder.  Failing kidneys, cardiovascular disease, and liver cancer don’t paint a bright picture.  The authors indicated this is the fifth case of liver cancer linked to anabolic steroids.  Of course we know that testosterone alone is not hepatotoxic (liver toxic), but it’s likely this young man was using other forms of steroids such a methylated orals.

Unfortunately it is just one case study, and for steroid users can be used for nothing more than a cautionary tale without the specifics.  One thing for certain, this bodybuilder had many warnings over the years.  It’s a reminder to see your doctor, get blood work, and take your health seriously.


Leave a Reply

Your email address will not be published. Required fields are marked *